MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; MICRO BIPOLAR FORCEPS

INTUITIVE SURGICAL, INC ENDOWRIST; MICRO BIPOLAR FORCEPS
Model Number 471171-15
Medical Device Problem Code Material Fragmentation (1261)
Health Effect - Clinical Code Insufficient Information (4580)
Date of Event 11/29/2024
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during a da vinci-assisted cardiac surgical procedure, at the end of the surgical procedure, the steel cable at the tip of the micro bipolar forceps joint came loose completely.As it was at the end of the surgery, it was not necessary to use another clamp.Instrument have 10 lives remaining.The procedure was completed with no reported injury.Intuitive surgical, inc.(isi) followed up with the site and obtained the following additional information: the customer clarified that the damage to the material was identified outside the patient, during the change of clamps, i.E.Outside the surgical field and not during direct use on the patient.There were no reports of fragments falling from the device during use on the patient, nor any injury or complication related to the retention of material.There was also no need for the patient to return to hospital for this reason.
 
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) did receive a da vinci product to perform failure analysis.The micro bipolar forceps instrument was analyzed and found to have a broken monopolar yaw pulley at the distal clevis.Broken pieces are missing as a result of breakage.Size of missing piece is approximately 0.010¿ x 0.110¿.The components surrounding the break did not exhibit damage that would have contributed to the broken yaw pulley.Additionally, the instrument was found to have a broken conductor wire at the yaw pulley.The instrument failed the electrical continuity test, confirming a complete break in the wire.No thermal damage was found on the instrument.Components adjacent to the broken wire do not show damage.Further, the instrument was found to have the cable crimp from wrist control cable at the yaw pulley.As a result, the instrument lost the ability to move freely.The cable crimp is captured inside the welded grip.The complaint was confirmed by failure analysis.The probable root cause of a broken bipolar yaw pulley is attributed to damage during use, which may result from applying excess force on the distal end of the instrument during handling, insertion, usage (overloading), or removal.The probable root cause of broken conductor wire is attributed to component susceptibility to damage through external collisions, during use, or during reprocessing.The probable root cause of cable crimp is attributed to a component failure.These issues can be resolved by using an alternate instrument to complete the procedure.

Brand Name
ENDOWRIST
Common Device Name
MICRO BIPOLAR FORCEPS
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer (Section G)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA 95051
Manufacturer Contact
izabel nielson
3410 central expressway
santa clara, CA 95051
4085232100
MDR Report Key21904624
Report Number2955842-2025-16782
Device Sequence Number19835811
Product Code NAY
UDI-Device Identifier00886874121474
UDI-Public(01)00886874121474(11)230913(10)K10230913(91)0043
Combination Product (Y/N)N
Initial Reporter CountryBR
PMA/510(K) Number
K214095
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Distributor
Initial Reporter Occupation Administrator/Supervisor
Remedial Action Other
Type of Report Initial
Report Date (Section B) 04/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number471171-15
Device Catalogue Number471171
Device Lot NumberK10230913 0020
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/26/2025
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 04/02/2025
Initial Report FDA Received Date04/24/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/13/2023
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
DA VINCI INSTRUMENTS AND ACCESSORIES
Patient Age47 YR
Patient SexMale